Alert archive / Hawaii / Gale Watches in 2021
Gale Watch 2, NWS Honolulu, HI
NWS Honolulu, HI issued this gale watch at Jan 23, 2021, 3:53 AM HST. It took effect at Jan 24, 2021, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 3:53 AM HST (13:53 UTC)
- In effect from
- Jan 24, 2021, 6:00 PM HST
- Expired
- Jan 24, 2021, 3:27 AM HST
- In force
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
836 WHHW70 PHFO 231353 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 353 AM HST Sat Jan 23 2021 PHZ110>118-120-122>124-240300- /O.EXT.PHFO.SC.Y.0004.000000T0000Z-210127T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 353 AM HST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...East winds to 30 kt with higher gusts and seas 8 to 13 feet. * WHERE...All coastal waters except Alenuihaha Channel and Maalaea Bay. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ119-240300- /O.EXT.PHFO.SC.Y.0007.000000T0000Z-210127T0400Z/ Maalaea Bay- 353 AM HST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...North winds to 30 kt with higher gusts. * WHERE...Maalaea Bay. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ121-240300- /O.CON.PHFO.SC.Y.0004.000000T0000Z-210125T0400Z/ /O.NEW.PHFO.GL.A.0002.210125T0400Z-210127T0400Z/ Alenuihaha Channel- 353 AM HST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds to 30 kt with higher gusts and seas 7 to 12 feet. For the Gale Watch, east winds to 35 kt and seas 9 to 14 feet possible. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. For the Gale Watch, from Sunday evening through Tuesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
2 follow-up statements
084 WHHW70 PHFO 240154 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 354 PM HST Sat Jan 23 2021 PHZ121-241500- /O.CON.PHFO.SC.Y.0004.000000T0000Z-210125T0400Z/ /O.CON.PHFO.GL.A.0002.210125T0400Z-210127T0400Z/ Alenuihaha Channel- 354 PM HST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds to 30 kt with higher gusts and seas 7 to 12 feet. For the Gale Watch, east winds to 35 kt and seas 9 to 14 feet possible. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. For the Gale Watch, from Sunday evening through Tuesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ110>118-120-122>124-241500- /O.CON.PHFO.SC.Y.0004.000000T0000Z-210127T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 354 PM HST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...East winds to 30 kt with higher gusts and seas 8 to 13 feet. * WHERE...All coastal waters except Alenuihaha Channel and Maalaea Bay. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ119-241500- /O.CON.PHFO.SC.Y.0007.000000T0000Z-210127T0400Z/ Maalaea Bay- 354 PM HST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...North winds to 30 kt with higher gusts. * WHERE...Maalaea Bay. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
201 WHHW70 PHFO 241327 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 327 AM HST Sun Jan 24 2021 PHZ121-250230- /O.EXT.PHFO.SC.Y.0004.000000T0000Z-210128T0400Z/ /O.CAN.PHFO.GL.A.0002.210125T0400Z-210127T0400Z/ Alenuihaha Channel- 327 AM HST Sun Jan 24 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 25 to 30 kt. Seas 8 to 12 feet. * WHERE...Alenuihaha Channel. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>118-120-122>124-250230- /O.EXT.PHFO.SC.Y.0004.000000T0000Z-210128T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 327 AM HST Sun Jan 24 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East to southeast winds 25 to 30 kt. Seas 8 to 13 feet. * WHERE...All coastal waters except Alenuihaha Channel and Maalaea Bay. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ119-250230- /O.EXT.PHFO.SC.Y.0007.000000T0000Z-210128T0400Z/ Maalaea Bay- 327 AM HST Sun Jan 24 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...North winds 25 to 30 kt. * WHERE...Maalaea Bay. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Gibbs
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Jan 23, 3:30 AM HST, 23 minutes earlier.
Area forecast discussion, Jan 23, 3:30 AM HST, 23 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 330 AM HST Sat Jan 23 2021 .SYNOPSIS... Strong and gusty trade winds will deliver passing clouds and showers through the weekend, mainly dampening windward areas while a few brief showers spread leeward. More widespread rainfall may develop Monday into Wednesday as winds remain strong and shift to the southeast. Breezy trades and fewer showers are expected after mid- week. && .DISCUSSION... Windy and locally wet trade wind weather will prevail through the weekend, with most clouds and showers focused over windward areas. The strong trades will blow showers leeward on the smaller islands, leading to prime rainbow weather. Strong winds will shift to the southeast late Sunday, increasing the potential for widespread cloudiness and rainfall starting on Sunday over the Big Island, spreading to the other islands Monday and Tuesday, then diminishing after mid-week. A Flood Potential Outlook (ESFHFO) has been issued to highlight the potential for flooding rainfall. Low clouds have increased in coverage upstream of the islands over the past 12 to 24 hours, with a fair amount of open-celled showery cumulus embedded in a strengthening trade wind flow. A surface high centered far NE of the islands is in the process of being reinforced by a stronger high, and is expected to build to near 1042 mb over the next 24 hours before moving S and slowly weakening. A Wind Advisory is in effect for a large portion of the area in anticipation of the resultant increase in trade wind speeds. Low-level moisture coming in with the trades will extend as high as 8-10 thousand feet through the weekend, due to the presence of weak troughing in the mid- and upper-levels, which has led to a weakened subsidence inversion. This will keep windward showers active, especially during nights and mornings, with the strong trades driving some raindrops leeward. However, most leeward communities will receive little in the way of accumulation. The development of a deep-layer low to the distant W and NW of the islands is expected to cause the winds to veer to the SE late in the weekend, while an associated moisture convergence band extending SE from the low creeps towards the islands from the S. Latest guidance indicates this band will move over portions of the islands from late Sunday into Wednesday - bringing PWAT close to 2", layered cloudiness, and the potential for widespread rainfall. Another key ingredient typical of past flood events includes the presence of a negatively-tilted upper trough that guidance concurrently depicts. While abundant moisture is expected, the atmosphere is expected to be only modestly unstable. In light of this, heavy showers have been added to the forecast, while thunderstorms have been omitted. Some mid-level warming may preclude the development of winter weather on the Big Island Summits, but this is a low confidence forecast, and may require significant changes. A drying trend is generally expected after mid-week as the convergence band shifts W of the area. High pressure to the distant NE will continue to support locally strong trade winds. && .AVIATION... Breezy to locally strong trades will continue through the forecast period. Windward showers will be common throughout this time with frequent leeward drift of showers continuing through at least early this morning, especially over Oahu. Further, the latest ground and satellite observations support issuance of AIRMET Sierra for mountain obscuration for Windward Oahu through Maui this morning. Further expansion to Windward Kauai is plausible, but otherwise MVFR conditions are expected to abate by late this morning. The trade inversion will then begin to lift and weaken this afternoon in response to an approaching trough, a trend that will accelerate into tonight. Greater coverage of showers accompanied by a higher probability for MVFR is forecast for tonight. AIRMET Tango is in effect for moderate mechanical lee turbulence and areas of strong surface winds. && .MARINE... A surface high far northeast of the area is generating moderate to locally strong trade winds. The high will strengthen today, increasing trade winds across the entire area through the first part of next week. A Small Craft Advisory is in effect for all coastal waters through Tuesday for strong to near gale force trade winds as well as building seas from the trade wind swell and a large west- northwest swell. A Gale Watch has also been issued for the Alenuihaha Channel beginning Sunday evening. Long-period energy from an incoming west-northwest swell has arrived to Kauai and Oahu and should reach Maui later this morning. This swell is expected to peak later today with an 18 second period and surf potentially approaching warning level. A High Surf Advisory (HSA) for exposed north and west facing shores of the smaller islands is now in effect. The more westerly direction of this swell will allow west facing shores of the Big Island to experience high surf as well, likely by this afternoon, so they have been added to the HSA. Swell and surf will lower gradually Sunday and Monday, then become rather small for this time of year on Tuesday and Wednesday. Trades will strengthen this weekend, resulting in rough, short- period surf. An HSA is now in effect for exposed east facing shores and may need to be extended as strong trades persist for several days. Small, mainly background, southerly swells are expected over the next several days. A small bump in south-southwest surf is expected to gradually fill in Monday, peak Monday night and Tuesday, then lower Wednesday through Thursday. && .HYDROLOGY... For the National Weather Service in Honolulu to issue a Flood Potential Outlook (ESFHFO), there needs to be a >50% chance of heavy rainfall leading to flash flooding in the next 2 to 4 days, with the event expected to affect two or more counties for at least 2 days. These criteria are purposely stringent to prevent an over-issuance of the product. The convergence band that is expected to develop appears ripe for the development of training-type rainfall, where heavy showers repeatedly form and move over the same areas. While there is a chance this band remains over waters S of the islands, the potential for it to bring an impactful rain event to the islands next week was deemed great enough to warrant the issuance of the Outlook. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM HST Sunday for Kauai Leeward-Kauai Mountains-Oahu South Shore-Oahu Koolau-Olomana-Waianae Mountains- Molokai Windward-Lanai Makai-Kahoolawe-Maui Windward West-Maui Leeward West-Windward Haleakala-Leeward Haleakala-South Big Island-Big Island North and East-Kohala-Big Island Interior. High Surf Advisory until 6 AM HST Sunday for East facing shores of Kauai Oahu Molokai Maui Big Island, North and West facing shores of Kauai Niihau Oahu Molokai, North facing shores of Maui, and for West facing shores of the Big Island. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Watch from Sunday evening through Tuesday afternoon for Alenuihaha Channel. Small Craft Advisory until 6 PM HST Sunday for Alenuihaha Channel. && DISCUSSION...Birchard AVIATION...JVC MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 3:33 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 36 hr |
| Jan 22, 4:19 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 7 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.